Virginia, 2020Heavy Rain in Virginia, December 4 to 5, 2020
December 4 to 5, 2020 · NWS AKQ · 11 events in 11 counties and zones
Low pressure tracking northeast across the Mid Atlantic region produced heavy rain across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking northeast across the Mid Atlantic region produced heavy rain across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 4, 4:33 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Dec 4, 4:33 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
433 PM EST Fri Dec 4 2020
.SYNOPSIS...
Low pressure system is forecast to track northeast from the
Gulf Coast states into the Mid-Atlantic states tonight into
Saturday. High pressure returns Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 350 PM EST Friday...
Afternoon surface analysis shows 1026mb high pressure departing the
region to the east while a surface low/trough takes shape near the
AL/GA border. Aloft, a deep cut-off low is located over western TN
and KY with a deep upper trough north of the Great Lakes.
Temperatures range from the upper 50s NW to the low and mid 60s SE.
Clouds continue to increase from the west ahead of the
aforementioned surface low with mostly cloudy skies across the north
and western sections of the region while a few breaks in the cloud
cover remain across the SE.
A few light echoes are noted on radar this afternoon but surface
observing sites have not reported any rain thus far. Moistening of
the column is expected to continue this afternoon with gradually
lowering clouds. Will show PoPs ramping up across the west late this
afternoon as low pressure to the SW continues to organize. Upper cut-
off low is forecast to phase with the trough in the northern branch
of the jet this evening/tonight leading to rapid deepening of the
surface low across the western Carolinas into central VA.
Models have come into relatively good agreement regarding placement,
movement, and strength of low pressure crossing the area tonight.
Aforementioned phasing of southern and northern branch jet
disturbances will induce considerable deepening of the surface low
across the region and result in an area of moderate to occasionally
heavy rainfall across the region tonight. The relatively fast motion
of this system will tend to limit prolonged heavy rainfall. WPC has
placed all our VA and MD counties in a Marginal Risk for heavy
rainfall. While the threat for widespread flash flooding is low,
there will be a potential for mainstem river flooding with local QPF
combined with the QPF over the headwaters. We are forecasting a SW-
NE swath of 1-2" across central VA with 0.5-1" for NE NC. Isolated
totals of 2.5-3" are possible from near Richmond northeast into the
Northern Neck and northern portions of the Eastern Shore.
Isolated strong to severe storms will also be a threat overnight
with a rapidly deepening surface low resulting in very strong
kinematic fields across the whole region. Instability will be the
limiting factor with respect to the severe threat tonight as surface
dew points will only increase to the upper 50s and low 60s across
the far SE portion of the area resulting a few hundred J/kg of
MUCAPE late tonight. SPC has placed the southeastern quarter of the
area in a Marginal Risk for severe weather with a Slight Risk just
to our south across eastern NC. The strong wind fields will favor
damaging wind gusts as the main severe hazard, however, a low
tornado risk will exist ahead of the surface low where ageostrophic
flow will serve to locally back the low level winds.
Temperatures are forecast to drop off this evening before rising a
bit (into the upper 50s- 60F) over SE VA/NE NC tonight. Expect temps
to fall into the low/mid 40s inland and upper 40s-low 50s near the
coast by sunrise Saturday as the low exits and winds turn to the WNW-
NW. Expect it to become breezy to windy (highest winds will be near
the coast) for several hours Saturday morning-midday as winds turn
to the WNW-NW. A Wind Advisory has been issued for coastal portions
of VA Beach into the northern NC Outer Banks as well as the VA
Eastern Shore and coastal portions of the MD Eastern Shore.
Skies clear from W-E on Saturday with highs ranging through the 50s.
Remaining breezy into Saturday night with skies clearing from SW to
NE. Overnight lows fall into the upper 20s NW with low 30s
elsewhere.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 350 PM EST Friday...
Dry with slowly decreasing wind on Sunday. High temps top out in the
mid 40s-around 50F. A series of potent shortwaves aloft will dive
southward across the Mississippi Valley and toward the region Sunday
evening. Model guidance is inconsistent at best regarding these
features and their potential phasing with remnant troughing over the
northeast CONUS. Model solutions range from low pressure forming
well offshore with few if any impacts to the local area to weak low
pressure forming near the region Sunday night and Monday resulting
in the potential for P-type concerns. The deterministic/ensemble
ECMWF is has been and continues to be the most amplified/phased and
is therefore the most bullish with the potential for wintry precip
Sunday night into Monday. The GFS and NAM are much more suppressed
with the potential low track and have little in the way of wintry
precip. In deference to the ECMWF and its ensembles, will maintain
slight chance to chance PoPs Sunday night into Monday with a
rain/snow mix along and west of I-95 after midnight. Temperatures
warm after sunrise with only the far north/northwest close enough to
freezing to warrant a rain/snow mix. Elsewhere, light rain showers
are forecast. High temps Monday top out in the low to mid 40s with a
few upper 40s and low 50s SE. Stay tuned as this portion of the
forecast is likely to change as model consensus and resulting
details become more clear.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 430 PM EST Friday...
Temperatures are expected to slowly rise each day from Tuesday to
Friday, with mostly dry conditions. Aloft, there will be a trough
over the eastern half of U.S. early in the week and a ridge over the
the western half of the U.S., extending to the Canadian border. A
shortwave trough will move into the Pacific northwest Tuesday, which
will suppress the ridge out west and allow for the trough over the
east to lift and it moves into the western Atlantic Ocean. This will
bring us a gradual warming trend after a cold start to the work
week.
A sfc low pressure is expected to be off the Mid-Atlantic/Carolina
coasts Monday night. There may be a few rain (possible snow) showers
remaining near the coast overnight as colder air filers in to the
region from the north. Once the precip moves off the coast Monday
night, expected a dry week. Low temperatures Tuesday and Wednesday
morning will be in the low to mid 20s inland to near 30 at the
coast. Low temperatures will be a few degrees warmer Thursday
morning and Friday morning, with lows near 30 inland and near 40
along the coast. High temperatures will be below average on Tuesday,
with possibly breezy conditions near the bay and ocean. High
pressure builds over the area and each day of the week will be
slightly warmer than the previous day. High temperatures will be in
the 60s by next Friday.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
As of 1245 PM EST Friday...
VFR conditions prevail through late aftn/early evening before
flying conditions deteriorate. Mid to high clouds prevail across the
north and west as of 1230 PM as moisture is starting to increase
in advance of our next system. CIGs slowly lower today as low
pressure currently over the Deep South strengthens as it tracks
NE toward the local area. Some MVFR CIGs are noted across the
SW portion of the area and these clouds will spread NE through
the afternoon and could impact RIC later this afternoon. For
now, have CIGs just above MVFR thresholds at RIC this afternoon.
Mainly dry wx is expected through the day at all of the
terminals (PoPs aob 25% through 00z) but included VCSH at RIC
late this afternoon into the early evening. Winds are SW at ~10
kt. SW winds could gust to ~20 kt through early evening. Flying
conditions deteriorate significantly from 00-06z as rain
(perhaps heavy at times) overspreads the terminals as the
deepening low tracks from wrn NC to south-central VA. IFR/LIFR
CIGs and IFR VSBYs are expected at RIC/SBY, with prevailing MVFR
CIGs/VSBYs at PHF/ORF/ECG during the moderate-heavy rain
(mainly from 04-12z). There is a slight chc of a tstm at ECG
from 06-10z Sat.
Rain ends from SW to NE Saturday morning-midday as the low
moves offshore of the Delmarva Peninsula. Winds quickly turn to
the WNW-NW in the wake of the low, with gusts of 30-40 kt
(highest near the coast) expected from 09-15z Sat. Conditions
rapidly improve to VFR during the day on Saturday as drier air
quickly filters into the area.
Outlook: High pressure and drier conditions return on Sunday. There
is a small chc of pcpn on Monday as an area of low pressure tracks
to the south and east of the terminals.
&&
.MARINE...
As of 350 PM EST Friday...
S/SW winds this afternoon 10-15 kts. Waves in the bay 1-3 ft. Seas 2-
3 ft over the southern coastal waters and 4-5 ft over the northern
coastal waters where a SCA continues until 00Z. Low pressure over
the SE will track NE across the region overnight into early
Saturday. Southerly flow increases to SCA after 06Z and further
increases to Gales early Saturday morning as the system strengthens
off the coast. Winds on the backside of the system become W/NW 20-25
kts over the bay, lower James, and Currituck Sound, with gusts 35-40
kts. Over the coastal waters expect W/NW winds 25-35 kts with gusts
40-45 kts. Waves in the bay build to 4-6 ft. Seas build to 5-9 ft.
Decided to start the Gale Warning's at 06Z to account for the steady
buildup with the southerly surge ahead of the system, and to give a
buffer in case winds increase a few hours faster than expected.
Issued a SCA for the rivers starting at 06Z. Even though it's likely
there will be a Gale gust or two over the rivers, don't think it
will be prolonged enough to warrant a Gale warning, but will upgrade
if newer guidance comes in stronger.
The Gales will likely end mid to late afternoon on Saturday with all
zones likely to be converted over to SCA through early Sunday.
Quieter marine conditions for the second half of Sunday and then
attention early next week will turn to the next storm system that
will impact the area Monday into early Tuesday, with additional SCA
winds/seas likely.
&&
.HYDROLOGY...
As of 1240 PM EST Friday...
The Appomattox River at Mattoax is forecast to approach, but
should remain below, minor flood stage today. Additional rises
on areas rivers may occur over the weekend due to the expected
rainfall tonight and Sat.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 6 AM to 6 PM EST Saturday for MDZ025.
NC...Wind Advisory from 3 AM to 3 PM EST Saturday for NCZ102.
VA...Wind Advisory from 3 AM to 3 PM EST Saturday for VAZ098>100.
MARINE...Small Craft Advisory from 1 AM to 4 PM EST Saturday for
ANZ635>637.
Gale Warning from 1 AM to 4 PM EST Saturday for ANZ630>632-634-
638.
Gale Warning from 1 AM to 1 PM EST Saturday for ANZ633.
Gale Warning from 1 AM to 7 PM EST Saturday for ANZ654-656-658.
Small Craft Advisory until 7 PM EST this evening for ANZ650-
652.
Gale Warning from 1 AM Saturday to 1 AM EST Sunday for ANZ650-
652.
&&
SYNOPSIS...RHR
NEAR TERM...ERI/RHR
SHORT TERM...ERI/RHR
LONG TERM...CP
AVIATION...ERI/RHR
MARINE...CMF
HYDROLOGY...Hazardous weather outlook, Dec 4, 4:07 PM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
407 PM EST Fri Dec 4 2020
MDZ021>024-VAZ048-060>062-064>069-075>090-509>525-052115-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
407 PM EST Fri Dec 4 2020
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Deepening low pressure will cross the region tonight into Saturday
morning bringing a chance for heavy rainfall to portions of the
area. In addition, northwest winds are expected to gust to 30 to 45
mph late tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-VAZ092-093-095>097-052115-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-
407 PM EST Fri Dec 4 2020
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Deepening low pressure will cross the region tonight into Saturday
morning bringing a chance for heavy rainfall and isolated strong
thunderstorms to the area. In addition, northwest winds are expected
to gust to 30 to 45 mph late tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098>100-052115-
Eastern Currituck-Virginia Beach-Accomack-Northampton-
407 PM EST Fri Dec 4 2020
...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SATURDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Deepening low pressure will cross the region tonight into Saturday
morning bringing a chance for heavy rainfall to portions of the
area. In addition, northwest winds are expected to gust to 35 to 50
mph late tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-052115-
Maryland Beaches-
407 PM EST Fri Dec 4 2020
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST SATURDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Deepening low pressure will cross the region tonight into Saturday
morning bringing a chance for heavy rainfall to portions of the
area. In addition, northwest winds are expected to gust to 35 to 50mph
late tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Chesterfield
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Chesterfield County, Midlothian
- Reported by
- COOP Observer
- Coordinates
- 37.500, -77.650
Rainfall totals generally ranged between one inch and three inches across the county. Rainfall total of 3.26 inches was reported at Moseley. Rainfall total of 3.00 inches was reported at (7.5 SW) Richmond. Rainfall total of 2.79 inches was reported at (4.7 SSW) Midlothian. Rainfall total of 2.51 inches was reported at (2.4 WNW) Bon Air.
Heavy Rain, Essex
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Essex County, Dunnsville
- Reported by
- COOP Observer
- Coordinates
- 37.850, -76.830
Rainfall totals generally ranged between one inch and three inches across the county. Rainfall total of 2.44 inches was reported at Dunnsville.
Heavy Rain, Fluvanna
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Fluvanna County, Palmyra
- Reported by
- COOP Observer
- Coordinates
- 37.870, -78.280
Rainfall totals generally ranged between one inch and two inches across the county. Rainfall total of 2.00 inches was reported at Palmyra.
Heavy Rain, Hanover
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Hanover County, Mechanicsville
- Reported by
- COOP Observer
- Coordinates
- 37.600, -77.370
Rainfall totals generally ranged between one inch and two inches across the county. Rainfall total of 2.18 inches was reported at Mechanicsville.
Heavy Rain, Henrico
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Henrico County, 4.7 mi SSE of Montrose
- Reported by
- CoCoRaHS
- Coordinates
- 37.457, -77.347
Rainfall totals generally ranged between one inch and three inches across the county. Rainfall total of 2.59 inches was reported at (4.7 SSE) Montrose. Rainfall total of 2.08 inches was reported at (8.1 SE) Highland Springs.
Heavy Rain, Lunenburg
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Lunenburg County, 0.9 mi N of Victoria
- Reported by
- CoCoRaHS
- Coordinates
- 36.993, -78.230
Rainfall totals generally ranged between one inch and three inches across the county. Rainfall total of 2.50 inches was reported at (0.9 N) Victoria.
Heavy Rain, New Kent
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- New Kent County, 3.7 mi NE of Providence Forge
- Reported by
- CoCoRaHS
- Coordinates
- 37.488, -76.982
Rainfall totals generally ranged between one inch and two inches across the county. Rainfall total of 2.03 inches was reported at (3.7 NE) Providence Forge.
Heavy Rain, Northumberland
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Northumberland County, 2.3 mi NNE of Lottsburg
- Reported by
- CoCoRaHS
- Coordinates
- 37.981, -76.504
Rainfall totals generally ranged between one inch and three inches across the county. Rainfall total of 2.94 inches was reported at (2.3 NNE) Lottsburg. Rainfall total of 2.21 inches was reported at (4.6 SE) Heathsville.
Heavy Rain, Nottoway
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Nottoway County, Crewe
- Reported by
- COOP Observer
- Coordinates
- 37.170, -78.120
Rainfall totals generally ranged between one inch and three inches across the county. Rainfall total of 3.05 inches was reported at Crewe. Rainfall total of 2.05 inches was reported at (1.9 SSE) Burkeville.
Heavy Rain, Richmond (C)
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Richmond (C) County, Richmond
- Reported by
- CoCoRaHS
- Coordinates
- 37.550, -77.450
Rainfall totals generally ranged between one inch and four inches across the county. Rainfall total of 3.50 inches was reported at (2.1 N) Richmond. Rainfall total of 2.92 inches was reported at (2.8 N) Richmond. Rainfall total of 2.48 inches was reported at (1.1 SE) Richmond.
Heavy Rain, Westmoreland
- When
- December 4, 8:00 PM EST to December 5, 6:00 AM EST
- Where
- Westmoreland County, 0.5 mi NE of Stratford
- Reported by
- CoCoRaHS
- Coordinates
- 38.135, -76.814
Rainfall totals generally ranged between one inch and two inches across the county. Rainfall total of 2.13 inches was reported at (0.5 NE) Stratford.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933211, 933212, 933213, 933214, 933215, 933216, 933217, 933218, 933219, 933220, 933223.